Go to navigation Go to content
Phone: (801) 756-0765
Mountain West Foot & Ankle Institute Mountain West Foot & Ankle Institute
Call Us (801) 756-0765
Fax (801) 756-1405

Many Medications Linked To Peripheral Neuropathy

Brandt R Gibson, DPM
Podiatrist, Neuropathy Doctor, Father of 11 and Founder of Mountain West Foot & Ankle Institute
Comments (2)
So you have peripheral neuropathy and are struggling to find a possible cause.  Well one form of toxic neuropathy can be related to medications you are taking.  These medications produce changes in the body that can injure the nerves and produce the neuropathy.  These may include cholesterol medications causing injury to the myelin sheath, dental creams causing zinc toxicity and HIV or chemotherapy medications causing significant injury to the nerves themselves.

Possible Medications Include 


  • Highly Toxic Chemotherapy Drugs
  • Less Toxic Chemotherapy Drugs
  • Drugs utilized to fight infections
  • Drugs utilized to reduce anxiety
  • Anti-Depressant Medications
  • Blood Pressure or Heart Medications
  • HIV Drugs
  • Cholesterol Drugs
  • Dental Creams
  • Other Drugs

Although we don't recommend you stop any medication just because it might be causing your neuropathy, it is important that all possible causes be considered.  As you review the list of medications that could cause your neuropathy, discuss any of these medications with your doctor and see if alternatives are available.  Remember that stopping any of these medications without your doctor's involvement may be dangerous.
2 Comments:
Celexa has been known to cause Neuropathy and should be considered prior to nerve biopsy. For medications that have neuropathy as a side-effect, see this page: http://www.utahfootdoc.com/library/toxic-neuropathy-medications-peripheral-neuropathy.cfm
Posted by Dr Brandt R. Gibson on January 29, 2012 at 09:34 PM
My husband has been on 40 mg daily of celexa for 6 months now (for anxiety/depression). Nearly to the day from when he started taking it, he complained of "numb feet." He has seen a neurologist, had blood tests, nerve tests, CT scan, MRI, a spinal tap... with everything coming up negative. His neurologist is now talking of doing nerve biopsy and/or steroid treatments for his numb feet. Could celexa really be the culprit??! Up until now no one has considered the connection.
Posted by tnn22 on January 29, 2012 at 08:44 PM

Post a Comment

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Message:*

Notify me of follow-up comments via email.

Agree Privacy Policy *